Alert archive / South Dakota / High Wind Warnings in 2007

High Wind Warning 6, NWS Rapid City, SD

February 24, 2007Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this high wind warning at Feb 24, 2007, 3:41 AM MST for Meade County, Pennington County, South Dakota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2007, 3:41 AM MST (10:41 UTC)
Expired
Feb 24, 2007, 3:12 PM MST
In force
12 hr
Issued by
NWS Rapid City, SD

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Feb 24, 2:50 AM MST, 51 minutes earlier.

Area forecast discussion, Feb 24, 2:50 AM MST, 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 AM MST SAT FEB 24 2007

.DISCUSSION...09Z SURFACE ANALYSIS SHOWING A STRONG LOW CENTERED
ACROSS NORTHWESTERN KANSAS WITH AN INVERTED TROUGH EXTENDING
NORTHWARD INTO CENTRAL SD. STRONG UPPER TROUGH AXIS EXTENDING DOWN
THROUGH THE EASTERN ROCKIES WITH VIGOROUS SHORTWAVES ROUNDING THE
BASE OVER THE SOUTHERN AND CENTRAL PLAINS. NOT MUCH CHANGE IN THE
00Z RUNS WITH THE PROGGED TRACK OF THE SURFACE LOW OVER THE NEXT 24
HOURS. SNOWFALL STILL EXPECTED TO SPREAD ACROSS SOUTH CENTRAL SD
THIS MORNING. 00Z GFS RUN SHOWING SNOW QPF AMOUNTS FARTHER WEST THAN
RUNS 24 HOURS AGO WITH 3-5 INCH ACCUMULATION CLOSER TO PINE RIDGE
AND WESTERN PENNINGTON. THE NAM IS LIMITING THE BULK OF QPF TO
TODD/TRIP/MELLETTE. BELIEVE THE GFS IS TOO FAR WEST AND TOO
WET...WHICH IS EVEN MORE APPARENT WHEN COMPARING THE FORECAST PRECIP
QPF AMOUNTS ACROSS SERN MONTANA/WYOMING/NEBRASKA PANHANDLE TO WHAT
RADAR/OBS HAVE BEEN SHOWING OVER THE PAST SEVERAL HOURS. SO WILL
STICK TO THE NAM/HPC GUIDANCE WHICH HAPPENS TO BE IN LINE RATHER
WELL WITH THE GOING FORECAST. WILL KEEP WINTER STORM WARNINGS GOING
FOR FAR SOUTHEASTERN ZONES WITH 6 TO 12 INCH WORDING FOR STORM
TOTALS THROUGH EARLY SUNDAY MORNING. ALSO GOING WITH A SNOW/BLSN
ADVISORY ACROSS JACKSON AND BENNETT. DONT BELIEVE HAAKON COUNTY WILL
GET ENOUGH ACCUMULATION TO WARRANT AN ADVISORY...BUT IF PRECIP
SHIELD SLIDES FARTHER NORTH THAN EXPECTED...THEN ONE MAY BE
REQUIRED. CURRENT RADAR SHOWING THUNDERSTORMS ACROSS CENTRAL
NEBRASKA MOVING NORTH INTO EASTERN SOUTH DAKOTA AND PRETTY CLOSE TO
WINNER. NOT EXPECTED ANY LIGHTNING TO REACH TRIPP COUNTY. THESE
STORMS APPEAR TO BE WEAKENING AS THE MOVE INTO A MORE STABLE LAYER
ACROSS SOUTH CENTRAL SD...BUT WILL KEEP AN EYE ON IT BEFORE SENDING
OUT THE FORECAST.

OTHER STORY TODAY WILL BE THE STRONG WINDS ACROSS THE SD PLAINS
TODAY. KRAP/KRCA OBS HAVE BOTH BEEN SHOWING WINDS SPEEDS REACHING
LOWER END HIGH WIND WARNING CRITERIA OVER THE PAST FEW HOURS...AND
BOTH MAV/MET GUIDANCE AND FORECAST SOUNDINGS IN GOOD AGREEMENT THAT
THESE WINDS WILL CONTINUE THROUGH MUCH OF THE DAY TODAY. HIGH WINDS
APPEAR THEY WILL BE RATHER LIMITED TO THE PENNINGTON AND SOUTHERN
MEADE PLAINS AS THE NORTHWEST WINDS SQUEEZE AROUND THE HILLS SO WILL
ISSUE HIGH WIND WARNING FOR ONLY THOSE ZONES. OTHERWISE THE GOING
WIND ADVISORY STILL LOOKS GOOD FOR THE OTHER ZONES ACROSS THE SD
PLAINS...EXCEPT DID ADD ZIEBACH AND HAAKON COUNTIES TO THE ADVISORY.

WEAK RIDGING BUILDS IN SUNDAY WITH SNOWFALL LINGERING ACROSS THE
SOUTH CENTRAL SD ZONES. ANOTHER WAVE WILL APPROACH THE AREA EARLY
MONDAY BRINGING A SLIGHT CHANCE OF PRECIP ACROSS SOUTHWESTERN SD AND
NORTHEAST WY. THE WESTERN HALF OF THE CWA WILL ATTEMPT TO REACH BACK
INTO THE 40S AS A WARM FRONT SLOWLY SLIDES ACROSS THE REGION.

EXTENDED...AN UPR LEVEL RIDGE OF HIGH PRESSURE OVER THE NRN PLAINS
ON TUE WILL PUSH EAST BY TUE NIGHT AS ANOTHER LARGE TROF MOVES THRU
THE ROCKIES. THIS WILL BRING AN INCREASED CHANCE OF PCPN TO THE
REGION BY THE MIDDLE OF THE WEEK ALONG WITH COOLER TEMPERATURES. DRY
CONDITIONS WILL RETURN BY THE END OF THE WEEK AS A LARGE UPR RIDGE
BUILDS ACRS THE WRN CONUS.

&&

.AVIATION...A LARGE STORMS SYSTEM DEVELOPING OVER THE CENTRAL PLAINS
WILL BRING WDSPRD SNOW TO MUCH OF NEB AND ERN SD TODAY. LIGHTER PCPN
IS EXPECTED FURTHER NORTH ACRS ERN WY AND THE WRN DAKOTAS.
HOWEVER...WDSPRD IFR CONDITIONS DUE TO CIGS AND -SN WILL PREVAIL
ACRS THE ROUTES. GUSTY NORTHWEST WINDS TO 45KTS ARE
EXPECTED...ESPECIALLY ACRS THE WRN SD PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...

SD...WINTER STORM WARNING TODAY AND TONIGHT FOR
     MELLETTE...TODD...AND TRIPP COUNTIES...
  ...SNOW AND BLOWING SNOW ADVISORY TODAY THROUGH THIS EVENING
     FOR JACKSON AND BENNETT COUNTIES...
  ...HIGH WIND WARNING TODAY FOR THE PENNINGTON AND SOUTHERN MEADE
     COUNTY PLAINS...
  ...WIND ADVISORY TODAY FOR MUCH OF THE FAR WESTERN SOUTH DAKOTA
     PLAINS...
WY...NONE.

&&

CALDERON/JOHNSON
Hazardous weather outlook, Feb 23, 5:30 AM MST, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
530 AM MST FRI FEB 23 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
530 AM MST (630 AM CST) FRI FEB 23 2007

...WINTER STORM WATCH IN EFFECT SATURDAY AND SATURDAY NIGHT FOR
SOUTH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM MOVING THROUGH THE CENTRAL PLAINS WILL BRING
SNOWFALL TO THE AREA SATURDAY AND SATURDAY NIGHT. SOUTH CENTRAL
SOUTH DAKOTA WILL LIKELY SEE THE HEAVIEST SNOW WITH ACCUMULATIONS OF
6 TO 10 INCHES POSSIBLE BY EARLY SUNDAY MORNING. IN ADDITION GUSTY
WINDS WILL RESULT IN AREAS OF BLOWING SNOW WHICH WILL TEMPORARILY
REDUCE VISIBILITIES.

STRONG WINDS ARE ALSO POSSIBLE SATURDAY ACROSS PARTS OF THE SOUTH
DAKOTA PLAINS. WINDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS TO 45
MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:58 AM MSTSnow and Blowing Snow AdvisoryUNRBennett, Jackson16 hr
Feb 24, 3:12 PM MSTWind AdvisoryUNRMeade, Pennington5 hr

Nearby

High Wind Warnings in South Dakota, 2007Every high wind warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.